Autoimmune-like drug-induced liver injury: a review and update for the clinician

Jonathan G. Stine, Patrick G. Northup

Research output: Contribution to journalReview article

6 Citations (Scopus)

Abstract

Introduction: Autoimmune-like drug-induced liver injury (DI-AIH) is a rare but serious event with a growing body of scientific evidence and a fair degree of uncertainty. Areas covered: This review covers the definition, pathophysiology, treatment and patient-centered outcomes of DI-AIH and presents up-to-date information on the most commonly implicated drugs. Expert opinion: A high degree of clinical suspicion is required for the diagnosis of DI-AIH. This diagnosis should be considered in any patient with either acute or chronic elevations in liver-associated enzymes. Prevalence rates exceed 15% based on large international registry data. Autoantibodies, while common, are neither specific nor diagnostic of DI-AIH. Histology may be helpful in describing subtle differences between DI-AIH and de novo idiopathic autoimmune hepatitis (iAIH), but oftentimes the two are indistinguishable histologically. Alpha-methyldopa, fibrates, hydralazine, minocycline, nitrofurantoin, HMG-CoA reductase inhibitors (statins), iplimumab and tumor necrosis factor alpha antagonists are the most commonly associated drugs with DI-AIH. Complete recovery of liver injury is most often seen with DI-AIH, however, cases of prolonged injury may occur and may require treatment with immunosuppressive therapy. Relapse following cessation of corticosteroids for suspected DI-AIH should prompt reconsideration of the diagnosis and further exploration into possible iAIH.

Original languageEnglish (US)
Pages (from-to)1291-1301
Number of pages11
JournalExpert Opinion on Drug Metabolism and Toxicology
Volume12
Issue number11
DOIs
StatePublished - Nov 1 2016

Fingerprint

Insemination, Artificial, Homologous
Chemical and Drug Induced Liver Injury
Liver
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Pharmaceutical Preparations
Fibric Acids
Nitrofurantoin
Methyldopa
Hydralazine
Minocycline
Histology
Immunosuppressive Agents
Autoantibodies
Autoimmune Hepatitis
Adrenal Cortex Hormones
Tumor Necrosis Factor-alpha
Recovery
Enzymes
Wounds and Injuries
Expert Testimony

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Pharmacology

Cite this

@article{8988eea5424745de9ff12e2b486b311d,
title = "Autoimmune-like drug-induced liver injury: a review and update for the clinician",
abstract = "Introduction: Autoimmune-like drug-induced liver injury (DI-AIH) is a rare but serious event with a growing body of scientific evidence and a fair degree of uncertainty. Areas covered: This review covers the definition, pathophysiology, treatment and patient-centered outcomes of DI-AIH and presents up-to-date information on the most commonly implicated drugs. Expert opinion: A high degree of clinical suspicion is required for the diagnosis of DI-AIH. This diagnosis should be considered in any patient with either acute or chronic elevations in liver-associated enzymes. Prevalence rates exceed 15{\%} based on large international registry data. Autoantibodies, while common, are neither specific nor diagnostic of DI-AIH. Histology may be helpful in describing subtle differences between DI-AIH and de novo idiopathic autoimmune hepatitis (iAIH), but oftentimes the two are indistinguishable histologically. Alpha-methyldopa, fibrates, hydralazine, minocycline, nitrofurantoin, HMG-CoA reductase inhibitors (statins), iplimumab and tumor necrosis factor alpha antagonists are the most commonly associated drugs with DI-AIH. Complete recovery of liver injury is most often seen with DI-AIH, however, cases of prolonged injury may occur and may require treatment with immunosuppressive therapy. Relapse following cessation of corticosteroids for suspected DI-AIH should prompt reconsideration of the diagnosis and further exploration into possible iAIH.",
author = "Stine, {Jonathan G.} and Northup, {Patrick G.}",
year = "2016",
month = "11",
day = "1",
doi = "10.1080/17425255.2016.1211110",
language = "English (US)",
volume = "12",
pages = "1291--1301",
journal = "Expert Opinion on Drug Metabolism and Toxicology",
issn = "1742-5255",
publisher = "Informa Healthcare",
number = "11",

}

Autoimmune-like drug-induced liver injury : a review and update for the clinician. / Stine, Jonathan G.; Northup, Patrick G.

In: Expert Opinion on Drug Metabolism and Toxicology, Vol. 12, No. 11, 01.11.2016, p. 1291-1301.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Autoimmune-like drug-induced liver injury

T2 - a review and update for the clinician

AU - Stine, Jonathan G.

AU - Northup, Patrick G.

PY - 2016/11/1

Y1 - 2016/11/1

N2 - Introduction: Autoimmune-like drug-induced liver injury (DI-AIH) is a rare but serious event with a growing body of scientific evidence and a fair degree of uncertainty. Areas covered: This review covers the definition, pathophysiology, treatment and patient-centered outcomes of DI-AIH and presents up-to-date information on the most commonly implicated drugs. Expert opinion: A high degree of clinical suspicion is required for the diagnosis of DI-AIH. This diagnosis should be considered in any patient with either acute or chronic elevations in liver-associated enzymes. Prevalence rates exceed 15% based on large international registry data. Autoantibodies, while common, are neither specific nor diagnostic of DI-AIH. Histology may be helpful in describing subtle differences between DI-AIH and de novo idiopathic autoimmune hepatitis (iAIH), but oftentimes the two are indistinguishable histologically. Alpha-methyldopa, fibrates, hydralazine, minocycline, nitrofurantoin, HMG-CoA reductase inhibitors (statins), iplimumab and tumor necrosis factor alpha antagonists are the most commonly associated drugs with DI-AIH. Complete recovery of liver injury is most often seen with DI-AIH, however, cases of prolonged injury may occur and may require treatment with immunosuppressive therapy. Relapse following cessation of corticosteroids for suspected DI-AIH should prompt reconsideration of the diagnosis and further exploration into possible iAIH.

AB - Introduction: Autoimmune-like drug-induced liver injury (DI-AIH) is a rare but serious event with a growing body of scientific evidence and a fair degree of uncertainty. Areas covered: This review covers the definition, pathophysiology, treatment and patient-centered outcomes of DI-AIH and presents up-to-date information on the most commonly implicated drugs. Expert opinion: A high degree of clinical suspicion is required for the diagnosis of DI-AIH. This diagnosis should be considered in any patient with either acute or chronic elevations in liver-associated enzymes. Prevalence rates exceed 15% based on large international registry data. Autoantibodies, while common, are neither specific nor diagnostic of DI-AIH. Histology may be helpful in describing subtle differences between DI-AIH and de novo idiopathic autoimmune hepatitis (iAIH), but oftentimes the two are indistinguishable histologically. Alpha-methyldopa, fibrates, hydralazine, minocycline, nitrofurantoin, HMG-CoA reductase inhibitors (statins), iplimumab and tumor necrosis factor alpha antagonists are the most commonly associated drugs with DI-AIH. Complete recovery of liver injury is most often seen with DI-AIH, however, cases of prolonged injury may occur and may require treatment with immunosuppressive therapy. Relapse following cessation of corticosteroids for suspected DI-AIH should prompt reconsideration of the diagnosis and further exploration into possible iAIH.

UR - http://www.scopus.com/inward/record.url?scp=84992712510&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84992712510&partnerID=8YFLogxK

U2 - 10.1080/17425255.2016.1211110

DO - 10.1080/17425255.2016.1211110

M3 - Review article

C2 - 27402321

AN - SCOPUS:84992712510

VL - 12

SP - 1291

EP - 1301

JO - Expert Opinion on Drug Metabolism and Toxicology

JF - Expert Opinion on Drug Metabolism and Toxicology

SN - 1742-5255

IS - 11

ER -